Heavy Snow, Roseau
- When
- February 23, 6:00 AM CST to 3:00 PM CST
- Where
- Roseau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
A boundary got hung up around the Lake of the Woods region, providing the focus for an extended period of snow. 5 inches, fell near Warroad.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A boundary got hung up around the Lake of the Woods region, providing the focus for an extended period of snow. The most snow, 6.5 inches, fell near Warroad.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 23, 3:58 AM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 358 AM CST TUE FEB 23 2016 .SHORT TERM...(TODAY THROUGH THURSDAY NIGHT) ISSUED AT 356 AM CST TUE FEB 23 2016 NORTHWEST FLOW ALOFT REMAINS OVER THE AREA THROUGH THE SHORT TERM WITH SHORT WAVES MOVING THROUGH THE FLOW. WATER VAPOR LOOP INDICATED AN UPPER TROUGH OVER EASTERN ND WITH A BAND OF SNOW SHOWERS OCCURRING EAST OF WAVE. RADAR INDICATED A THIN BAND OF SNOW SHOWERS OVER EASTERN ND AND THE SHOWERS WERE MOVING TO THE EAST ABOUT 20-25 KNOTS. ANOTHER UPPER SHORT WAVE/JET STREAK WAS LOCATED OVER SOUTHERN MAN AND WAS MOVING TO THE SOUTHEAST WITH SNOW OCCURRING AHEAD OF THE WAVE. PRECIP IS EXPECT TO MOVE MAINLY INTO NORTHERN MN TODAY. SURFACE WIND SHIFT EXTENDED FROM NEAR CAVALIER TO MCLEOD ND. WIND SHIFT SHOULD EAST OF THE AREA BY NOON OR EARLY AFTERNOON. ANOTHER UPPER TROUGH WAS LOCATED OVER EASTERN BC. RESPECTABLE HEIGHT FALLS EXPECTED WITH BC SHORT WAVE AS WAVE MOVES THROUGH THE NORTHERN PLAINS ON WED. MOISTURE REMAINS RELATIVELY LIMITED FOR WED. .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 356 AM CST TUE FEB 23 2016 FOR FRI THROUGH MON...NW FLOW CONTINUES WITH TEMPS ABOVE NORMAL ON FRI. A COLD FRONT SHOULD MOVE THROUGH THE REGION SAT NIGHT AND BRING SOME SNOW CHANCES INTO SUNDAY. TEMPS WILL FALL BELOW NORMAL BY SUNDAY INTO THE EARLY PART OF NEXT WEEK. THE ECMWF IS STILL NOT QUITE AS COLD AS THE GFS...AND THE TREND HAS BEEN TOWARDS THE ECMWF OVER THE PAST SEVERAL DAYS. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1136 PM CST MON FEB 22 2016 MAIN CHALLENGE IS CIGS AND TIMING OF WSHFT ACROSS THE FA. BOUNDARY APPROACHING THE WESTERN FA WITH WINDS SHIFTING FROM SW- NW. MADE BEST ATTEMPT TO TIME SHIFT FROM WEST TO EAST. -SN CONTINUES TO BE SPOTTY EVEN WITH MORE SIGNIFICANT BAND ALONG BOUNDARY WHERE ONLY A FEW METARS INDICATED PCPN. LOWER CIGS (MVFR/IFR) TO DROP SOUTH OVERNIGHT AS LOW PASSES TO THE EAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...HOPPES LONG TERM...DK AVIATION...VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 511 AM CST TUE FEB 23 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 511 AM CST TUE FEB 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615080, 615081.